A community from Blanchard, Oklahoma, was thrust into mourning after a teenager died after trying the latest TikTok internet challenge. Known as the “Benadryl challenge,” users of the Chinese-created TikTok app have been overdosing on the over-the-counter allergy medication in a desperate attempt to gain more followers on the platform. By taking too much Benadryl, teens experience hallucinations that their friends on social media consider “cool” – but the challenge is anything but safe.
Now, 15-year-old Chloe Marie Phillips has died after overdosing on the OTC medication. She was found in the early morning hours on August 21, 2020, but was unable to be revived. The had taken a large quantity of the allergy medication and had suffered a deadly overdose. Now, a relative has written a Facebook message (that has since been deleted) that warns other people not to jump onto the “Benadryl challenge” bandwagon.
Phillips was declared officially dead in the early morning hours of the hot August day. The teen was participating in a viral internet challenge that encourages teens to take as many Benadryl pills as they can stomach to experience hallucinations and other mind-altering effects. However, as was evident from Phillips’s experience, the challenge can prove deadly.
Janette Sissy Leasure, Chloe’s great aunt, warned other people about the challenge. Because it is a popular challenge among teenage TikTok users, parents need to be careful not to let youngsters engage with it.
“This needs to stop taking our kids or putting them in the hospital,” Leasure wrote on Facebook. Her post was picked up by The Sun before she deleted it.
“Don’t let it take any more kids,” the grieving relative wrote. “I don’t want to see any families go through what we are going through right now.”
She added, “Don’t ever say this can’t happen to you. Kids are like, ‘the other person was okay, so I’ll be okay.’ Try to always know what your kids are doing or taking.”
The funeral for the teenage victim of the TikTok challenge was held on August 27, 2020, at the First United Methodist Church in Blanchard, Oklahoma.
“Chloe was a sophomore at Blanchard High School, where she was actively involved in yearbook and track,” according to an obituary. “Chloe loved music, dancing, video games, and being a social butterfly with her friends. Chloe was an extremely intelligent young woman and dreamed of one day going to college and becoming a lawyer. On that journey, she looked forward to her first kiss, getting her driver’s license and one day going to Paris. Chloe’s faith kept her steadfast; she always stood up for what she believed in, and she showed kindness and compassion in everything she did.”
Chloe’s death should be a reminder that Benadryl can be a deadly drug when taken in excess.
“The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,” said Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information.
Back in May, three teens from Fort Worth, Texas, barely survived after overdosing on Benadryl as part of this TikTok “challenge.”
Every time you share an AWM story, you help build a home for a disabled veteran.